Interstitial Cystitis or Painful Bladder Syndrome in a Premenopausal Female Precipitated by Oral Combined Contraceptives.Cureus. 2020 May 29; 12(5):e8348.C
It has been well documented that female sex is a significant risk factor for the development of various autoimmune diseases. While the reason for this has been debated, one well-regarded theory is that increased estrogen and decreased testosterone play a role in this predisposition. Interstitial cystitis (IC), also known as painful bladder syndrome (PBS), is an autoimmune disorder that affects over nine million women in the United States. It presents with pelvic and bladder pain and urinary symptoms, both of which significantly and negatively affect the quality of life. Even so, very few studies have examined the pathophysiologic relationship between autoimmune disorders and hormonal contraceptives. In this report, we present a case of IC likely precipitated by oral contraceptives (OCPs) in a premenopausal female. Shortly after beginning OCPs, this patient developed symptoms of severe pelvic pain and increased urinary frequency. Over the course of a year, the patient was diagnosed and treated for a variety of conditions, such as urinary tract infection (UTI), fungal vaginitis, and nephrolithiasis. After consultation with a gynecologist, a normal abdominal CT scan, and unsuccessful cystoscopy due to pain, she was finally diagnosed with IC. The patient independently learned of a potential link between hormonal contraceptive pills and IC and decided to discontinue this method of birth control. Following this, her symptoms completely resolved within several months. The timing of her initiation and discontinuation of OCPs, alongside her symptomatology, suggest a connection to the development of IC. A literature review was performed, which supports this association. We, therefore, highlight this case as an important example of IC precipitated by OCPs.